Drugs Causing Weight Gain

Rating : 12345
Rate This Article : 1 2 3 4 5
G J 4
A -A +


Medications are among the lesser known yet common causes of weight gain. Switching over to a lesser weight-promoting alternative can help to solve the issue of weight gain with medications.

Is your weight going up despite all efforts of diet and exercise? It is time to check your medicine chest – one of the medications you take regularly could be a cause of weight gain.

Drugs Causing Weight Gain

Here is a list of drugs that could cause weight gain. Please note, the list is not a complete one. You could take your medications to a pharmacist and check out if the medicine is associated with weight changes.

Anti-diabetic Medications
  • Insulin causes a fall in blood sugar. This results in stimulation of appetite, which in turn results in increased food intake and weight gain.
  • Drugs that act through the release of insulin act in a similar manner. These drugs include drugs belonging to the group sulfonylureas (drugs like glimepiride, glipizide and glyclazide) and thiazolidinediones (like pioglitazone). The thiazolidinediones, in addition, encourage the division and differentiation of fat cells. It has been suggested that these drugs may also act on the brain to increase weight.
  • Metformin on the other hand, does not increase insulin release; it acts by reducing the resistance of tissues to the effects of insulin. Thus, metformin does not cause weight gain and is used in diabetics with obesity.
Blood Pressure Lowering Medications
  • Beta blockers like atenolol and metaprolol reduce metabolic rate and slow utilization of nutrients, thus resulting in weight gain. Obesity and hypertension contribute to metabolic syndrome, which could further complicate the patient’s situation.
  • However, the newer beta blockers are less associated with weight gain.
Anti-inflammatory Medications
  • Oral corticosteroids like prednisone are particularly implicated in weight gain, especially when taken over prolonged durations.
  • Corticosteroids cause weight gain through multiple mechanisms. They cause fluid retention, stimulate appetite and they also cause increased deposition of fat in the upper part of the body and the abdomen when taken over prolonged durations.
Anti-allergic Medications
  • Antihistamine drugs that are used to treat allergy can result in weight gain through blocking of a chemical called histamine in the brain. They cause sedation and may make the person more lethargic, thus contributing to weight gain.
  • Antihistamines are available over the counter, and people may take them without being aware of their weight increasing potential.
Antiepileptic Drugs
  • Sodium valproate, which is used to treat seizures, causes weight gain by probably increasing appetite. It is also used for bipolar disorders and in the prevention of migraine.
Antipsychotic Medications
  • The atypical antipsychotics like olanzepine, which are used for the treatment of bipolar disorders and schizophrenia, result in weight gain since they block the effects of the brain chemicals, histamine and serotonin.
  • These patients can be switched over to other antipsychotics that are lesser associated with weight gain.
  • Lithium, which is used in bipolar disorder, probably acts on the brain and brings about accumulation of fat tissue, thus resulting in weight gain.
  • The tricyclic antidepressants, chlorpromazine and thioridazine cause weight gain through their antihistaminic activity and increase in appetite. They also bring about alteations in the level of brain chemicals like serotonin. Amitriptyline is also associated with weight gain.
  • The newer selective serotonin reuptake inhibitors, paroxetine and fluoxetine cause weight gain.
  • The weight gain associated with mirtazapine may be related to its antihistaminic activity.
  • In people who are keen to lose weight during antidepressant treatment, another drug bupropion may be a better option.
Injectable Contraceptives
  • The progestin-only injectable contraceptive called depot medroxyprogesterone has been associated with weight gain, which could be due to fluid retention.
  • Weight gain has not been consistently observed with oral contraceptives.

You May Also Like

View All

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

Ask an Expert

If you have a question about health related issues, you can now post it in our Ask An Expert section on our community website and get answers from our panel of experts.